Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 187, NWS Dodge City, KS

July 11, 2006Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 11, 2006, 8:48 PM CDT for Finney County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2006, 8:48 PM CDT (01:48 UTC)
Expired
Jul 11, 2006, 9:45 PM CDT
In force
57 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Finney County, KS

The radar

The Dodge City radar (KDDC), 81 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 1:57 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 120149
SVRDDC
KSC055-120245-
/O.NEW.KDDC.SV.W.0187.060712T0148Z-060712T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
848 PM CDT TUE JUL 11 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FINNEY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 945 PM CDT

* AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 25 MILES NORTHWEST OF
  KALVESTA...OR ABOUT 12 MILES SOUTH OF AMY...AND MOVING SOUTHEAST AT
  25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHERN FINNEY COUNTY...
  KALVESTA...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

STRONG WINDS IN EXCESS OF 60 MPH HAVE BEEN REPORTED WITH THIS STORM 
AS IT MOVED THROUGH SCOTT COUNTY. THIS IS A DANGEROUS STORM...SEEK 
SAFE SHELTER AND STAY AWAY FROM WINDOWS

LAT...LON 3825 10109 3800 10108 3800 10024 3824 10024

$$

BURKE
1 follow-up statement
000 
WWUS53 KDDC 120238
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
938 PM CDT TUE JUL 11 2006

KSC055-120248-
/O.EXP.KDDC.SV.W.0187.000000T0000Z-060712T0245Z/
FINNEY KS-
938 PM CDT TUE JUL 11 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FINNEY COUNTY EXPIRES
AT 945 PM CDT...

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHERN FINNEY COUNTY...
  KALVESTA...

THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR
PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3825 10109 3800 10108 3800 10024 3824 10024

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:13 PM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jul 11, 3:13 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
313 PM CDT TUE JUL 11 2006

.DISCUSSION...

DAYS 1-2...

WEAK FRONTAL BOUNDARY DRAPED ACROSS SOUTHWEST KANSAS TODAY HAS
BEEN THE FOCUS OF ISOLD STORMS EARLY THIS AFTERNOON. WE RECEIVED
NEARLY AN INCH OF RAIN AT THE DODGE CITY AIRPORT WHEREAS OTHER
PARTS OF TOWN DIDNT GET A DROP. GIVEN THE LACK OF ANY DEEP LAYER
FORCING...THE MODE SHOULD CONTINUE TO BE ISOLATED TO WIDELY
SCATTERED PULSE STORMS...SOME OF WHICH MARGINALLY SEVERE WITH UP
TO QUARTER SIZE HAIL AND 60 MPH BRIEF WIND GUSTS. WILL GO WITH 30
TO 40 POPS FOR MAINLY ALONG AND SOUTH OF THE ARKANSAS RIVER THE
REST OF THIS AFTERNOON THROUGH MIDNIGHT. THE SVR WATCH (NO. 592)
IS IN EFFECT UNTIL 10 PM CDT...ALTHOUGH IF THE ACTIVITY DOESNT
RAMP UP OVER A LARGER AREA...THE WATCH MAY BE CANCELED EARLY. THE
LACK OF DEEP LAYER SHEAR...LESS THAN 10 KNOTS OF HODOGRAPH LENGTH
THROUGH 6 KM AGL...ALONG WITH DEW POINT DEPRESSIONS OF AROUND 30
DEGREES...HAS ALLOWED FOR SIGNIFICANT SPREADING OF COLD POOLS FROM
THE FORWARD FLANK OF THE STORMS. IT IS DIFFICULT TO SUSTAIN SEVERE
IN THIS ENVIRONMENT ABSENT OF ADEQUATE DEEP LAYER FORCING FOR
UPWARD MOTION AND STORM RELATIVE LOW LEVEL INFLOW WINDS.

FOR TOMORROW...THE WEAK BOUNDARY SHOULD BE ALONG OR JUST SOUTH OF
THE OKLAHOMA LINE WHERE ADDITIONAL ISOLD LATE DAY STORMS MAY
DEVELOP. WILL GO WITH 30 TO 40 POPS LATE AFTERNOON INTO THE MID
EVENING HOURS WITH CONTINUED AMPLE MOISTURE IN PLACE. HIGHS SHOULD
BE WELL INTO THE 90S FOR MOST OF THE AREA. IN THE UPPER LEVELS OF
THE ATMOSPHERE... A SIGNIFICANT PACIFIC JET WILL IMPINGE ON THE
NORTHERN ROCKIES AREA WHICH WILL ALLOW FOR A DECENT LEE TROUGH IN
THE LOW LEVELS TO ESTABLISH OVER THE NORTHERN HIGH PLAINS. THIS
WILL ALLOW LOW LEVEL WINDS IN WESTERN KANSAS TO INCREASE IN
RESPONSE TO THIS...LEE TROUGH CONVERGENCE MAY BE ENOUGH TO PROMOTE
AFTERNOON STORMS THURSDAY AS TEMPERATURES WARM INTO THE UPPER 90S.

DAYS 3-7...

FORECAST CHALLENGES FOR THIS EXTENDED PERIOD CONTINUE TO BE HIGH
TEMPERATURES. UPPER LEVEL HEIGHTS RISE AS UPPER RIDGE BUILDS IN WITH
CONTINUED LAYER WARMING. THE WARMING IN THE MID LEVELS SHOULD BE
ENOUGH TO HOLD OFF ANY THUNDERSTORM CHANCES. OVERNIGHT LOWS SHOULD
BE AROUND 70 WITH HIGHS AROUND 100.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  93  71  97 /  40  20  40  10
GCK  69  94  69  97 /  40  30  40  10
EHA  68  95  69  96 /  30  20  40  10
LBL  68  95  69  99 /  30  20  40  10
HYS  69  91  71  98 /  10  20  20  10
P28  72  94  72  97 /  40  20  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/06
Hazardous weather outlook, Jul 11, 5:22 AM CDT, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
522 AM CDT TUE JUL 11 2006

KSZ030-031-043>046-061>066-074>081-084>090-121000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
522 AM CDT (422 AM MDT) TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON OVER THE ROCKIES AND PARTS OF EAST COLORADO. THESE STORMS
WILL DRIFT EAST SOUTHEAST OUT INTO THE PLAINS THROUGH THE EVENING.
THE STORMS ARE EXPECTED TO BE WIDELY SCATTERED TO ISOLATED IN
COVERAGE AND NONE ARE EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY AFTERNOON AND
OVERNIGHT. THEY WILL BE MORE WIDESPREAD THAN MONDAY NIGHT. A FEW OF
THESE THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING
VERY HEAVY RAINS AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTERS WILL BE REQUIRED TODAY OR TONIGHT.

JOHNSON

In the hours before

Local storm report, Jul 11, 6:37 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
637 PM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             GARDEN CITY             37.98N 100.86W
07/11/2006  E0.75 INCH       FINNEY             KS   TRAINED SPOTTER

            REPORTED IN THE DOWNTOWN AREA OF GARDEN CITY.

&&

LACY
Local storm report, Jul 11, 7:14 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             6 E PLYMELL             37.81N 100.76W
07/11/2006  E1.00 INCH       FINNEY             KS   AIRPLANE PILOT

&&

LACY
Special weather statement, Jul 11, 7:58 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT TUE JUL 11 2006

KSZ043-120200-
SCOTT-
758 PM CDT TUE JUL 11 2006

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY...

AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF SCOTT STATE LAKE...MOVING
SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN SCOTT COUNTY...INCLUDING THE CITIES OF SCOTT STATE
LAKE...MANNING AND GRIGSTON...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3869 10111 3827 10111 3827 10069 3868 10069

BURKE
Local storm report, Jul 11, 8:02 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
802 PM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             17 NW SUBLETTE          37.65N 101.07W
07/11/2006  E0.75 INCH       HASKELL            KS   PUBLIC

&&

01
Local storm report, Jul 11, 8:34 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
834 PM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND GST     5 SSW GRIGSTON          38.40N 100.75W
07/11/2006  E60 MPH          SCOTT              KS   TRAINED SPOTTER

            OBSERVER SAID IT WAS ACCOMPANIED BY A CLOUD OF DUST.

&&

LACY
Local storm report, Jul 11, 8:45 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
845 PM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND GST     11 ENE FRIEND           38.31N 100.72W
07/11/2006  E60 MPH          SCOTT              KS   TRAINED SPOTTER

            REPORTED BLOWING DUST AS WELL.

&&

LACY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:34 PM CDTSevere Thunderstorm WarningDDCGray, Haskell44 min
Jul 11, 7:58 PM CDTSpecial Weather StatementDDCScott62 min
Jul 11, 8:35 PM CDTSevere Thunderstorm WarningDDCLane, Scott55 min
Jul 12, 2:57 PM CDTSevere Thunderstorm WarningDDCPawnee48 min
Jul 12, 3:06 PM CDTSpecial Weather StatementDDCEllis39 min
Jul 12, 3:31 PM CDTSevere Thunderstorm WarningDDCEllis44 min
Jul 12, 4:08 PM CDTSevere Thunderstorm WarningDDCEllis37 min
Jul 12, 5:20 PM CDTSevere Thunderstorm WarningDDCPawnee55 min
Jul 12, 5:55 PM CDTSevere Thunderstorm WarningDDCRush36 min
Jul 12, 6:15 PM CDTSevere Thunderstorm WarningDDCPawnee27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.